Study finds rate of medication errors resulting in serious medical outcomes rising

July 10, 2017, Nationwide Children's Hospital
Credit: CC0 Public Domain

Every 21 seconds someone in the United States calls Poison Control because of a medication error. A new study from the Center for Injury Research and Policy and the Central Ohio Poison Center at Nationwide Children's Hospital analyzed calls to Poison Control Centers across the country over a 13-year period about exposures to medication errors which resulted in serious medical outcomes. These exposures, which occurred outside of health care facilities, primarily in the home, affected individuals of all ages and were associated with a wide variety of medications.

The study, published by Clinical Toxicology, found a 100 percent increase in the rate of serious errors per 100,000 U.S. residents (from 1.09 in 2000 to 2.28 in 2012). Medication error frequency and rates increased for all age groups except children younger than six years of age. Among children younger than six years, the rate of medication errors increased early in the study and then decreased after 2005, which was primarily associated with a decrease in the use of cough and cold medicines. According to the study authors, this decrease is likely attributable to the Food and Drug Administration's 2007 recommendation against administering these products to young children.

The medication categories most frequently associated with serious outcomes were cardiovascular drugs (21%), analgesics (i.e., painkillers) (12%), and hormones/hormone antagonists (11%). Most analgesic exposures were related to products containing acetaminophen (44%) or opioids (34%), and nearly two-thirds of hormone/hormone antagonist exposures were associated with insulin. Cardiovascular and analgesic medications combined accounted for more than two-thirds (66%) of all fatalities in this study.

"Drug manufacturers and pharmacists have a role to play when it comes to reducing medication errors," said Henry Spiller, MS, D.ABAT, a co-author of the study, and director of the Central Ohio Poison Center at Nationwide Children's. "There is room for improvement in product packaging and labeling. Dosing instructions could be made clearer, especially for patients and caregivers with limited literacy or numeracy."

Overall, the most common types of medication errors were taking or giving the wrong medication or incorrect dosage, and inadvertently taking or giving the medication twice. Among children, dosing errors and inadvertently taking or giving somoneone else's medication were also common errors. One-third of medication errors resulted in hospital admission.

"Managing medications is an important skill for everyone, but parents and caregivers have the additional responsibility of managing others' medications," said Nichole Hodges, PhD, lead author of the study and research scientist in the Center for Injury Research and Policy at Nationwide Children's. "When a child needs medication, one of the best things to do is keep a written log of the day and time each medication is given to ensure the child stays on schedule and does not get extra doses."

Everyone can follow a few guidelines to help prevent medication errors in their homes:

  • Write it down. Parents and caregivers can write down what time medications are given to prevent another caregiver from unintentionally giving the medication a second time. This is even helpful for adults taking more medication than usual.
  • Ask questions. Physicians and pharmacists can teach patients, parents, and caregivers how to take or give medications to minimize the likelihood of medication errors. Parents and patients can ask questions until they fully understand how and when to take medications. If a question arises at home, call your pharmacist or physician.
  • Child-resistant packaging. While most medications enter the home in child-resistant packaging, people who take multiple medications often repackage them into weekly pill planners. If you are going to use a pill planner, use a child-resistant one and store it up, away, and out of sight.

Explore further: Study shows medication is frequently, unintentionally given incorrectly to young children

Related Stories

Study shows medication is frequently, unintentionally given incorrectly to young children

October 20, 2014
According to Nationwide Children's Hospital researchers, 63,000 children under the age of six experienced out-of-hospital medication errors annually between 2002 and 2012. One child is affected every eight minutes, usually ...

New study finds children and adolescents at risk from medicine intended for pets

February 6, 2017
Almost two thirds of households in the US own a pet and many of these households have children that either live in or visit the home. As pet owners know, it is common for pets to need medications either to treat health conditions ...

What impact do medication errors have on nursing home residents?

November 21, 2016
A new analysis points to surprisingly low rates of serious impacts from medication errors affecting nursing home residents, despite the fact that these errors remain fairly common. The investigators noted that it's unclear ...

Poison centers receive 32 calls a day about kids exposed to prescription opioids

March 20, 2017
A new study published online today by Pediatrics and conducted by the Center for Injury Research and Policy and the Central Ohio Poison Center at Nationwide Children's Hospital found that there were more than 188,000 calls ...

Medication errors: tips to keep you safe

January 5, 2016
Medication errors are very common. The Centers for Disease Control and Prevention estimates that 82 percent of adults are on at least one medication and 29 percent take five or more. With numbers such as those, it's no wonder ...

Med errors common among pediatric cancer outpatients

April 29, 2013
(HealthDay)—Among pediatric cancer patients who receive medications at home, errors are common, with a rate of 3.6 errors with injury per 100 patients, according to a study published online April 29 in Pediatrics.

Recommended for you

Don't eat bitter pumpkin, study warns after women lose hair

May 25, 2018
A doctor warned Friday that bitter-tasting pumpkins and squashes can contain potent toxins, after two women were poisoned by their dinners and lost most of their hair.

Hot cars can hit deadly temperatures in as little as one hour

May 24, 2018
A lot can happen at 160 degrees Fahrenheit: Eggs fry, salmonella bacteria dies, and human skin will suffer third-degree burns. If a car is parked in the sun on a hot summer day, its dashboard can hit 160 degrees in about ...

Research finds a little exercise does a lot of good for ageing muscles

May 24, 2018
Getting old doesn't necessarily mean getting weak and frail – just a little bit of exercise can help maintain muscle mass and strength, Otago research has revealed.

In helping smokers quit, cash is king, e-cigarettes strike out

May 23, 2018
Free smoking cessation aids, such as nicotine patches and chewing gum, are a staple of many corporate wellness programs aimed at encouraging employees to kick the habit. But, new research shows that merely offering such aids ...

What makes us well? Diversity, health care, and public transit matter

May 23, 2018
Diverse neighbors. Health centers. Commuter trains. These community attributes, and other key factors, are linked to well-being and quality of life, according to Yale researchers.

Widely used e-cigarette flavoring impairs lung function

May 23, 2018
A new study has found that a common e-cigarette flavoring that has chemical characteristics similar to toxic chemicals found in cigarette smoke disrupts an important mechanism of the lungs' antibacterial defense system. The ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.